Reversible sclerotic changes of lumbar spine and femur due to long-term oral isotretinoin therapy


Atalay A., Altaykan A., Ergin G., Kutsal Y.

RHEUMATOLOGY INTERNATIONAL, vol.24, no.5, pp.297-300, 2004 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 24 Issue: 5
  • Publication Date: 2004
  • Doi Number: 10.1007/s00296-003-0391-3
  • Title of Journal : RHEUMATOLOGY INTERNATIONAL
  • Page Numbers: pp.297-300

Abstract

We present a rare case of retinoid-induced sclerotic changes of lumbar spine and femur demonstrated by dual energy x-ray absorptiometrie (DEXA). The patient had flowing ossification along thoracic spine resembling diffuse idiopathic skeletal hyperostosis (DISH), but there was no ligament calcification in the lumbar spine or pelvis. After discontinuation of the treatment, gradual decline of bone mineral density at lumbar and femoral sites was detected with serial DEXA measurements. To the best of our knowledge, although various abnormalities of bone due to retinoids have been described before, reversible sclerotic changes have not been reported.